Alert archive / Montana / Special Weather Statements in 2017
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Apr 25, 2017, 2:21 PM MDT for Cascade County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 25, 2017, 2:21 PM MDT (20:21 UTC)
- Expired
- Apr 25, 2017, 2:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Great Falls, MT
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 3 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
490
WWUS85 KTFX 252021
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
221 PM MDT TUE APR 25 2017
MTZ012-013-049-252045-
Chouteau-Cascade-Eastern Teton-
221 PM MDT TUE APR 25 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
TETON...WEST CENTRAL CHOUTEAU AND CENTRAL CASCADE COUNTIES...
At 218 PM MDT, radar indicated several thunderstorms were located
along a line extending from near Power to 12 miles southeast of
Cascade. Movement was east at 20 mph.
Locally heavy rain, winds in excess of 30 mph and pea size hail are
possible with these storms.
Locations impacted include...
Great Falls, Malmstrom Air Force Base, Eden, Vaughn, First Peoples
Buffalo Jump State Park and Ulm.
This also includes the following highways...
interstate 15 between mile markers 260 and 311.
highway 87 between mile markers 4 and 10.
highway 89 between mile markers 90 and 7.
LAT...LON 4791 11123 4709 11115 4702 11116 4705 11163
4782 11172
TIME...MOT...LOC 2018Z 266DEG 16KT 4776 11163 4713 11156
$$
mpjWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Apr 25, 12:00 PM MDT, 2 hours 21 minutes earlier.
Area forecast discussion, Apr 25, 12:00 PM MDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1200 PM MDT Tue Apr 25 2017 .UPDATE... Numerous light showers and areas of rain continue to drift east across N-central MT. Low clouds are producing areas of dense fog, especially at elevations above around 3500 feet. Snow continues over far southwest Montana, generally at and above mountain pass level. Web cams indicate roads remain wet. The winter weather advisory in effect for this are remains in effect, but remains set to expire at noon. Short term model guidance indicates another band of rain showers expected to develop later this afternoon across N-central MT, associated with the shortwave trough presently located upstream over the Canadian Rockies. Updated the forecast to add widespread mid-elevation fog, and raised POPs/QPF over N-central MT this afternoon. PN && .AVIATION... Updated 1800Z. Abundant moisture for widespread cloudiness through the period as several waves ripple through the area. CIGS should tend toward VFR or MVFR, but lower CIGS are possible at times. In addition, periods of rain showers, mountain snow showers, and mountain obscuration are expected. Isolated thunderstorms are possible this afternoon and early evening, but confidence in a storm impacting an aerodrome is low. Britton && .PREV DISCUSSION... /ISSUED 535 AM MDT Tue Apr 25 2017/ Today through Wednesday...Mostly cloudy skies will persist across the CWA and snow levels should continue to fluctuate between roughly 5000 and 6000 feet MSL. As one shortwave trough exits Southwest MT to the south and east this morning, bands of steadier snow should diminish over that area by late morning. The winter weather advisory until noon today for southern Gallatin County was expanded to include southern Madison and Beaverhead counties, including Raynolds Pass and Monida Pass. Slick, snow-covered roadways should linger in these areas this morning. Another shortwave trough will skirt the international border and Hi-Line today as it also moves generally southward and eastward. Accordingly, scattered showers are expected with the passage of this disturbance, especially over North-Central MT. In addition, isolated thunderstorms are possible late this morning through early evening and may move slowly once again, resulting in localized swaths of heavier rainfall. Subtle shortwave high pressure ridging and boundary layer stabilization via nocturnal cooling should result in drier weather later this evening into Wednesday morning. Thereafter, the potential for scattered showers and isolated thunderstorms will increase late Wednesday morning through afternoon as another disturbance overspreads the CWA from the west. Near-normal lows and slightly below-normal highs are expected through Wednesday. Jaszka Wednesday night through Tuesday...An overall unsettled weather pattern will reside over the region during the extended period. Light rain from Wednesday afternoon will continue through Wednesday night. The rain could change to snow by Thursday morning at lower elevations. However, the latest models indicate some precipitation to continue into the day on Thursday, but some breaks in the precipitation are possible, especially along/west of I-15. Scattered/likely areas of precipitation will then continue Thursday night through Monday, with the lowest chance for precipitation being Sat/Saturday night. By Tuesday of next week, the GFS model progs a fairly deep upper level trof of low pressure to develop over the region, resulting in a fairly good spring snowstorm over Central MT. However, it is too early to feel confident in this storm at this time. Otherwise cool afternoon temperatures on Thursday and Friday will warm a touch over the weekend, only to cool a bit by next Tuesday. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 48 33 54 36 / 30 30 40 60 CTB 44 31 51 35 / 60 40 50 60 HLN 53 35 55 36 / 30 20 40 70 BZN 48 31 53 34 / 80 20 50 90 WEY 39 21 40 27 / 90 30 60 90 DLN 48 33 51 32 / 40 10 50 80 HVR 49 32 54 36 / 20 30 40 50 LWT 45 30 50 33 / 40 50 60 70 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until noon MDT today Beaverhead... Gallatin...Madison. && weather.gov/greatfalls
In the hours before
Special weather statement, Apr 25, 1:20 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Great Falls MT
120 PM MDT TUE APR 25 2017
MTZ012-049-252000-
Cascade-Eastern Teton-
120 PM MDT TUE APR 25 2017
...A LINE OF THUNDERSTORMS WILL AFFECT SOUTHEASTERN TETON AND
NORTHWESTERN CASCADE COUNTIES...
At 119 PM MDT, radar indicated several thunderstorms were located
along a line extending from 7 miles west of Dutton to 11 miles
southwest of Cascade. Movement was east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Cascade, Dutton, Fort Shaw, Fort Shaw, Power, Tower Rock State Park,
Collins, Ulm, Vaughn, First Peoples Buffalo Jump State Park, Simms
and Sun River.
LAT...LON 4703 11137 4705 11176 4714 11178 4714 11187
4716 11192 4792 11198 4796 11144
TIME...MOT...LOC 1919Z 271DEG 16KT 4786 11188 4713 11185
mpjLocal storm report, Apr 25, 2:21 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
221 PM MDT TUE APR 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL HEART BUTTE 48.29N 112.83W
04/25/2017 E0.25 INCH PONDERA MT PUBLIC
&&
KGSpecial weather statement, Apr 25, 2:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
221 PM MDT TUE APR 25 2017
MTZ012-013-049-252045-
Chouteau-Cascade-Eastern Teton-
221 PM MDT TUE APR 25 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
TETON...WEST CENTRAL CHOUTEAU AND CENTRAL CASCADE COUNTIES...
At 218 PM MDT, radar indicated several thunderstorms were located
along a line extending from near Power to 12 miles southeast of
Cascade. Movement was east at 20 mph.
Locally heavy rain, winds in excess of 30 mph and pea size hail are
possible with these storms.
Locations impacted include...
Great Falls, Malmstrom Air Force Base, Eden, Vaughn, First Peoples
Buffalo Jump State Park and Ulm.
This also includes the following highways...
interstate 15 between mile markers 260 and 311.
highway 87 between mile markers 4 and 10.
highway 89 between mile markers 90 and 7.
LAT...LON 4791 11123 4709 11115 4702 11116 4705 11163
4782 11172
TIME...MOT...LOC 2018Z 266DEG 16KT 4776 11163 4713 11156
mpjThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 7:22 PM MDT | Special Weather Statement | TFX | Teton | 38 min |
| Apr 24, 7:38 PM MDT | Special Weather Statement | TFX | Chouteau | 22 min |
| Apr 25, 1:20 PM MDT | Special Weather Statement | TFX | Cascade | 40 min |
| Apr 25, 2:44 PM MDT | Special Weather Statement | TFX | Pondera | 31 min |
| Apr 25, 2:55 PM MDT | Special Weather Statement | TFX | Cascade | 65 min |
| Apr 25, 3:17 PM MDT | Special Weather Statement | TFX | Pondera | 58 min |
| Apr 25, 3:53 PM MDT | Special Weather Statement | TFX | Teton | 37 min |
| Apr 25, 4:42 PM MDT | Special Weather Statement | TFX | Teton | 48 min |
| Apr 25, 5:25 PM MDT | Special Weather Statement | TFX | 50 min | |
| Apr 25, 5:34 PM MDT | Special Weather Statement | TFX | Cascade | 41 min |
Nearby
Special Weather Statements in Montana, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.